Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note on a question of J. Nekovár
and the Birch and Swinnerton-Dyer conjecture

Author: Ken Ono
Journal: Proc. Amer. Math. Soc. 126 (1998), 2849-2853
MSC (1991): Primary 11G40; Secondary 14G10
MathSciNet review: 1459142
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $D$ is a square-free integer, then let $E(D)$ denote the elliptic curve over $\mathbb{Q}$ given by the equation

\begin{equation*}E(D):\ \ \ Dy^{2}=4x^{3}-27. \tag{{1}} \end{equation*}

Let $L(E(D),s)$ denote the Hasse-Weil $L$-function of $E(D)$, and let $L^{*}(E(D),1)$ denote the `algebraic part' of the central critical value $L(E(D),1)$. Using a theorem of Sturm, we verify a congruence conjectured by J. Neková\v{r}. By his work, if $S(3,E(D))$ denotes the 3-Selmer group of $E(D)$ and $D\neq 1$ is a square-free integer with $|D|\equiv 1\pmod 3$, then we find that

\begin{equation*}L^{*}(E(D),1)\not \equiv 0 \pmod 3 \Longleftrightarrow S(3,E(D))=0. \end{equation*}

References [Enhancements On Off] (What's this?)

  • [D-H] H. Davenport and H. Heilbronn, On the density of discriminants of cubic fields. II., Proc. Roy. Soc. London, Ser. A. 322 (1971), 405-420. MR 58:10816
  • [Ja] K. James, $L$-series with non-zero central critical value, Ph.D. Thesis, Univ. Georgia, 1997.
  • [J] B. Jones, The arithmetic theory of of quadratic forms, Math. Assoc. Amer., 1950. MR 12:244a
  • [H-N] K. Horie and J. Nakagawa, Elliptic curves with no rational points, Proc. Amer. Math. Soc. 104 (1988), 20-24. MR 89k:11113
  • [N] J. Neková\v{r}, Class numbers of quadratic fields and Shimura's correspondence, Math. Ann. 287 (1990), 577-594. MR 91k:11051
  • [R] K. Rubin, Tate-Shafarevich groups and $L$-functions of elliptic curves with complex multiplication, Invent. Math. 89 (1987), 527-559. MR 89a:11065
  • [S] J. Sturm, On the congruence of modular forms, Number Theory (New York, 1984-1985) Ed. D. C. Chudnovsky, G. V. Chudnovsky, M. B. Nathanson, Springer Lect. Notes. Math. 1240 (1984), 275-280. MR 88h:11031
  • [W] S. Wong, Rank zero twists of elliptic curves, preprint, Brown University.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11G40, 14G10

Retrieve articles in all journals with MSC (1991): 11G40, 14G10

Additional Information

Ken Ono
Affiliation: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540; Department of Mathematics, Penn State University, University Park, Pennsylvania 16802

Keywords: Elliptic curves, modular forms
Received by editor(s): March 13, 1997
Additional Notes: The author is supported by National Science Foundation grants DMS-9304580 and DMS-9508976, and NSA grant MSPR-YO12.
Communicated by: David E. Rohrlich
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society